I dread public speaking. I get nervous on first dates. I hate to be called on in classes or meetings. In short, I'm shy. Not debilitatingly so. I'm guessing many of you are no different.
I've often wondered what it's like to be outgoing—a social butterfly, an extrovert. That's why TV ads for Paxil caught my eye. You've seen them: They promise ease in a pill. An end to social anxiety. Does my degree of shyness warrant medication? It was enough to make me want to see what life was like without being shy. I wondered what Paxil could do for me. Was a smoother, suaver Seth just 20 milligrams away?
Skimming my insurance company's list, I found a nearby general practitioner and made an appointment.
I. The Transformation
Day 1: After taking my blood pressure, the doc sits me down and asks a few questions. Am I shy? Yes, I'm uncomfortable speaking in groups. Have I suffered from depression? I've been blue but nothing serious. I tell him I've taken the self-test at Paxil.com (example: "I avoid having to give speeches—Not at all, A little bit, Somewhat, Very much, or Extremely") and it said, "Your score suggests that you may be experiencing the symptoms of social anxiety disorder." Of course, it wouldn't surprise me if it always said that.
He lists Paxil's side effects—headache, nausea, tremor, etc. "The most universal side effect," he says, "is delayed orgasm. For some people, that's a good thing." I nod. He explains a little about the drug itself (it's a Prozac-type antidepressant that later got approved for social anxiety treatment) but concludes, "No matter what anyone says, we basically have no clue how this works." And that's that. He writes out the prescription, for 20 milligrams a day. "If you'd like, we've got some counselors upstairs you can talk to, but it sounds like you just want the drug," he says, and hands over the slip. "It could take a couple of weeks to kick in. Be patient."
I walk around the corner to CVS. Boom: Fifteen minutes with a doctor, $15 at the pharmacy, and I've scored a month's supply of a powerful, mood-altering substance. Back home, I pop my first pill and wait.
Day 2: I'm lying on the couch, wrapped in a blanket, staring at the wall. My head is buzzing. My eyes won't focus. My stomach hurts and I'm shaking. I feel like a slo-mo version of Dr. Jeckyll's violent transformation.
I do not feel outgoing.
Day 3: Ditto.
Day 4: No longer confined to the couch, but head still buzzing. Feeling totally detached from my surroundings. There's a constant lump in my throat (apparently a common side effect), and the shaking is getting worse. Eating cereal, I spill milk from the spoon before it reaches my mouth. When the doc said tremor, I thought it could be cool—give me a little Katharine Hepburn style. Turns out tremors are not so cool.